Alert archive / North Carolina / Special Marine Warnings in 2016
Special Marine Warning 21, NWS Wilmington, NC
NWS Wilmington, NC issued this special marine warning at Jun 15, 2016, 3:25 PM EDT. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2016, 3:25 PM EDT (19:25 UTC)
- Expired
- Jun 15, 2016, 5:00 PM EDT
- In force
- 95 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Wilmington radar (KLTX), 81 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 417 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
614
WHUS52 KILM 151925
SMWILM
AMZ250-152100-
/O.NEW.KILM.MA.W.0021.160615T1925Z-160615T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
325 PM EDT WED JUN 15 2016
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SPECIAL MARINE WARNING FOR...
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM...
* UNTIL 500 PM EDT
* AT 323 PM EDT...A STRONG THUNDERSTORMS WAS LOCATED OVER FIGURE
EIGHT ISLAND...MOVING EAST AT 10 KNOTS. OTHER STORMS WERE
EXTENDING DOWN TOWARD MASONBORO ISLAND AND UP TOWARD SURF CITY.
HAZARD...WIND GUSTS 34 KNOTS OR GREATER AND EXCESSIVE LIGHTNING.
SOURCE...RADAR INDICATED.
IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND
SUDDENLY HIGHER WAVES.
* LOCATIONS IMPACTED INCLUDE...
5 MILE BOXCARS...10 MILE ROCKS...BILLY MURRELL REEF...TOPSAIL BOXCARS...
MASONBORO SEA BUOY...LIBERTY SHIP...HARRIS REEF...DALLAS ROCK...TOPSAIL
TIRE REEF...BUOY OFF CAROLINA BEACH...JOHNNY MERCER PIER...NORTH
MASONBORO ISLAND...WRIGHTSVILLE BEACH AND CAROLINA BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO SAFE HARBOR UNTIL HAZARDOUS WEATHER PASSES.
&&
LAT...LON 3421 7725 3402 7790 3416 7783 3424 7777
3434 7766 3444 7752
TIME...MOT...LOC 1923Z 263DEG 9KT 3427 7776
HAIL...0.00IN
WIND...>34KTS
$$
RGZ1 follow-up statement
754
FZUS72 KILM 152051
MWSILM
MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
451 PM EDT WED JUN 15 2016
AMZ250-152101-
/O.EXP.KILM.MA.W.0021.000000T0000Z-160615T2100Z/
451 PM EDT WED JUN 15 2016
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 500 PM EDT...
THE AFFECTED AREAS WERE...
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM...
THE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES A
SIGNIFICANT THREAT TO BOATERS.
LAT...LON 3421 7725 3402 7790 3416 7783 3424 7777
3434 7766 3444 7752
TIME...MOT...LOC 2048Z 263DEG 9KT 3427 7776
$$
RGZWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this special marine warning went out at Jun 15, 3:03 PM EDT, 22 minutes earlier.
Area forecast discussion, Jun 15, 3:03 PM EDT, 22 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 303 PM EDT WED JUN 15 2016 .SYNOPSIS... Heat and humidity will persist through Thursday. Heat index values may exceed 100 degrees both days and will be accompanied by scattered to numerous thunderstorms. A cold front will cross the area Friday with much cooler and drier conditions following for the weekend into early next week. A cold front may reach into the area in the middle of next week. && .NEAR TERM /THROUGH TONIGHT/... As of 230 PM Wednesday...First round of showers fired off along the sea-breeze front then moved offshore early this afternoon. Now waiting on an expected second round of more widespread convection for this afternoon and evening as the very moist and moderately unstable airmass over the eastern Carolinas heats up to its convective temperature. With P/W values of around 2.3 inches we can expect heavy downpours from any storms that form. Fortunately, they will be moving to the ENE at a pretty good clip, so anything more than localized ponding or minor flooding is unlikely unless we get some training of storms. Dew points will remain well up in the 70s so still expecting heat index values up around 100 this afternoon for many places. For tonight expect a gradual tapering off of convection, although not completely dropping pops as the atmosphere will remain juicy and unstable. Any passing boundaries or upper disturbances will have the potential to kick off a round of convection. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... As of 230 PM Wednesday...A cold front will sink southwards during the short term, moving south across the eastern Carolinas on Friday afternoon and evening. Thursday will be a hot one. Temperatures in the lower to mid 90s combined with dew-points in the mid 70s will bring us apparent temperatures ranging from 100 to 104 Thursday afternoon. Friday will be more moderate depending upon timing of FROPA, with highs of around 90 and a dryer column giving us peak apparent temperatures "only" in the mid 90s. Ample moisture and an unstable column along with FROPA will give us scattered convection on both days. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 300 PM Wednesday...Dry and gusty northerly flow and relatively cooler high pressure will build into the Carolinas over the weekend. Pcp water values will drop down to 1.25 inches or below by Sat morning and less than an inch by Sat evening as the column really dries out. The mid to upper trough axis will be aligned from SW-NE across the local area Sat morning and may be enough upper level support and residual moisture to produce a few shwrs in the morning but overall expect relatively cooler and drier weather most of the weekend. High pressure will build south and then orient itself more west to east over the southeast. An expansive area of high pressure will end up extending from the mid country out into the Atlantic through early next week into Tues, limiting shwrs/tstms as air mass slowly warms and modifies. By Monday the winds will have a more on shore component increasing flow of moisture on shore, but enough dry air and subsidence should remain to keep showers at bay. By Tues, The center of the high will be off shore with a more humid air mass advecting in. A mid to upper trough reaching down from Canada will displace the upper ridge as it pushes a cold front south by Wed. This front may reach into the Carolinas by late Wed, but the latest GFS keeps the front north with a warm and moist southerly return flow over the area through Wed. May see some thunderstorms return to forecast at this time, Wed aftn, but enough subsidence may remain over the area to keep coverage isolated. Overall plenty of sunshine and fair weather through much of the period. Long summer days and plenty of sunshine will offset caa to keep aftn temps up near 80 over the weekend, but still well below normal. Overnight lows will be in the 50s inland and may even drop below 60 closer to the coast Sat night and Sun night. A return to summer warmth will work its way back Mon through Wed, with temps back above normal by mid week. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 18Z...Afternoon convection is expected to increase in coverage during the next several hours. Currently only coastal sites are being affected by thunderstorms but as activity expands inland expect both FLO and LBT will experience brief periods of MVFR and possibly IFR due to storms. Another round of convection is possible at coastal sites lasting into the evening hours. Convection is largely diurnally driven and loss of heating will bring a decrease in activity. Low level jet tonight, around 20 kt between 500 and 1000 ft, should prevent development of significant fog but may lead to an ifr stratus deck where rainfall is heaviest. Extended outlook...Periods of morning MVFR fog/stratus possible on Thursday, and periods of MVFR/IFR from afternoon/evening convection. Otherwise expect VFR. && .MARINE... NEAR TERM /THROUGH TONIGHT/... As of 230 PM Wednesday...Weak pressure gradient today will tighten tonight as a cold front begins to descend from the north. Current light SW flow will increase overnight to 15 to 20 kts. Seas will build in turn, with 5 footers possible over the outer fringes of our waters after midnight. Greatest threat to mariners will remain from thunderstorms moving offshore this afternoon and evening. SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... As of 230 PM Wednesday...SW winds on Thursday will veer to the W on Friday and then N on Friday night as a cold front drops south across the waters. It is possible that we could post exercise caution headlines for the waters Friday night as northerly gradient tightens behind the cold front. LONG TERM /SATURDAY THROUGH MONDAY/... As of 300 PM Wednesday...Gusty northerly winds will increase into Saturday as dry high pressure builds in behind the exiting cold front. Expect winds on Saturday to slowly veer from N to NE maintaining their 15 to 25 kt speed. Winds will decrease slowly and continue to come around to a more on shore flow through the end of the weekend as high pressure settles just to the north of the local waters. Seas into Saturday will be as high as 6 to 9 ft, but may be higher as WNA is forecasting seas up to 12 ft near Frying Pan Shoals by Sat evening. Therefore expect SCA conditions ongoing and lasting through much of the weekend. The WNA shows seas peaking late Sat into early Sun near 12 ft out near Frying Pan Shoals and then starting a downward trend through Sunday finally dropping below SCA thresholds by Sun night near midnight. By Monday winds will become more on shore and lighten through the day. Seas will come down to 2 to 4 ft by the Mon night. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && NEAR TERM...REK SHORT TERM...REK LONG TERM...RGZ AVIATION...III
Hazardous weather outlook, Jun 15, 2:45 PM EDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 245 PM EDT WED JUN 15 2016 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-161845- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER- INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK- COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN- COASTAL GEORGETOWN- 245 PM EDT WED JUN 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HEAT INDICES WILL REACH 100 TO 102 DEGREES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAT INDICES THURSDAY WILL REACH 100 TO 104 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-161845- COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 245 PM EDT WED JUN 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SMALL CRAFT EXERCISE CAUTION CONDITIONS MAY DEVELOP TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 15, 12:33 PM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1233 PM EDT WED JUN 15 2016 NCZ107>110-151715- INLAND BRUNSWICK NC-COASTAL BRUNSWICK NC-COASTAL NEW HANOVER NC- INLAND NEW HANOVER NC- 1233 PM EDT WED JUN 15 2016 ...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN BRUNSWICK AND NEW HANOVER COUNTIES UNTIL 115 PM EDT... AT 1231 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER MILL CREEK...OR 9 MILES SOUTH OF LELAND...MOVING EAST AT 15 MPH. WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. YOU CAN ALSO EXPECT TORRENTIAL RAIN PRODUCING PONDING OF WATER ON THE ROADWAYS. LOCATIONS IMPACTED INCLUDE... WILMINGTON...CAROLINA BEACH...SNOWS CUT...SOUTH MASONBORO ISLAND... BOILING SPRING LAKES...BISHOP...TOWN CREEK...MILL CREEK...SILVER LAKE... SEA BREEZE...MYRTLE GROVE...WINNABOW...MASONBORO...SEAGATE...BRUNSWICK COUNTY COMMUNITY COLLEGE MAIN CAMPUS AND BOLIVIA. THIS INCLUDES US ROUTE 17 IN BRUNSWICK COUNTY BETWEEN MILE MARKERS 26 AND 39. PRECAUTIONARY/PREPAREDNESS ACTIONS... THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS... SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS. && LAT...LON 3399 7792 3403 7823 3418 7822 3420 7782 TIME...MOT...LOC 1631Z 267DEG 13KT 3411 7807 RGZ
Special weather statement, Jun 15, 3:11 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
311 PM EDT WED JUN 15 2016
NCZ099-106>109-152000-
INLAND BRUNSWICK NC-COASTAL PENDER NC-COASTAL NEW HANOVER NC-
COLUMBUS NC-INLAND NEW HANOVER NC-
311 PM EDT WED JUN 15 2016
...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN PENDER...SOUTHEASTERN
COLUMBUS...NORTHEASTERN BRUNSWICK AND NEW HANOVER COUNTIES UNTIL 400
PM EDT...
AT 310 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR WILMINGTON...MOVING EAST AT 15 MPH. OTHER STORMS WERE FOLLOWING
BEHIND THIS ONE WITH TORRENTIAL RAIN AND FREQUENT LIGHTNING.
WIND GUSTS OF UP 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WILMINGTON...LELAND...CAROLINA BEACH...WRIGHTSVILLE BEACH...SNOWS CUT...
SOUTH MASONBORO ISLAND...FIGURE EIGHT ISLAND...NORTH MASONBORO ISLAND...
HAMPSTEAD...BOILING SPRING LAKES...BISHOP...OGDEN...PHOENIX...WINDEMERE...
BATARORA...SCOTTS HILL...SEA BREEZE...MYRTLE GROVE...WINNABOW AND PORTERS
NECK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 40 BETWEEN MILE MARKERS 415 AND 416.
INTERSTATE 140 US ROUTE 74 BETWEEN MILE MARKERS 425 AND 434.
US ROUTE 17 IN BRUNSWICK COUNTY BETWEEN MILE MARKERS 24 AND 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3440 7765 3432 7769 3429 7773 3428 7773
3417 7783 3405 7788 3405 7793 3411 7794
3404 7799 3402 7865 3413 7865 3422 7830
3432 7810 3437 7781 3435 7781 3432 7776
TIME...MOT...LOC 1910Z 248DEG 14KT 3420 7796
RGZSpecial weather statement, Jun 15, 3:18 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
318 PM EDT WED JUN 15 2016
SCZ032-039-055-056-152000-
COASTAL GEORGETOWN SC-FLORENCE SC-WILLIAMSBURG SC-
INLAND GEORGETOWN SC-
318 PM EDT WED JUN 15 2016
...SPECIAL WEATHER STATEMENT FOR FLORENCE...GEORGETOWN AND
WILLIAMSBURG COUNTIES UNTIL 400 PM EDT...
AT 316 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SARDIS TO 10 MILES EAST OF
MANNING TO NEAR JAMESTOWN...AND MOVING EAST AT 25 MPH.
WIND GUSTS OF UP 50 MPH WILL BE POSSIBLE WITH THESE STORMS. YOU CAN
ALSO EXPECT TORRENTIAL RAIN PRODUCING PONDING OF WATER ON THE
ROADWAYS.
LOCATIONS IMPACTED INCLUDE...
FLORENCE...GEORGETOWN...LAKE CITY...DEBORDIEU COLONY...KINGSTREE...
ANDREWS...TIMMONSVILLE...JOHNSONVILLE...PAMPLICO...HEMINGWAY...POSTON...
KINGSBURG...WARSAW...NORTH SANTEE...GOURDIN...SARDIS...HEBRON...EARLE...NEW
HOPE AND TRIO.
THIS INCLUDES INTERSTATE 95 IN SOUTH CAROLINA BETWEEN MILE MARKERS
147 AND 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3332 7974 3346 7991 3361 8004 3372 7998
3377 8000 3382 7991 3388 7988 3389 7995
3395 7997 3399 7989 3406 8002 3413 8000
3419 7958 3404 7951 3399 7952 3392 7945
3333 7916 3326 7918 3325 7921 3322 7945
TIME...MOT...LOC 1916Z 271DEG 23KT 3407 7993 3369 8003 3325 7965
RGZThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 10:15 PM EDT | Areal Flood Advisory | ILM | Robeson | 2 hr |
| Jun 15, 12:33 PM EDT | Special Weather Statement | ILM | Brunswick, New Hanover | 42 min |
| Jun 15, 3:11 PM EDT | Special Weather Statement | ILM | Brunswick, New Hanover | 49 min |
| Jun 15, 3:52 PM EDT | Special Weather Statement | ILM | Pender | 38 min |
| Jun 15, 5:06 PM EDT | Special Weather Statement | ILM | Robeson | 54 min |
| Jun 15, 5:39 PM EDT | Special Weather Statement | ILM | Bladen, Columbus | 81 min |
| Jun 15, 5:49 PM EDT | Special Weather Statement | ILM | Brunswick | 71 min |
| Jun 14, 8:23 PM EDT | Areal Flood Advisory | ILM | Horry, Marion | 52 min |
| Jun 14, 9:59 PM EDT | Special Weather Statement | ILM | Darlington | 46 min |
| Jun 14, 10:29 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Dillon, Florence, Marion, Marlboro | 41 min |
| Jun 15, 12:08 AM EDT | Areal Flood Advisory | ILM | Darlington, Dillon, Florence, Marlboro | 112 min |
| Jun 15, 2:46 AM EDT | Areal Flood Advisory | ILM | Darlington | 104 min |
| Jun 15, 3:18 PM EDT | Special Weather Statement | ILM | Florence, Georgetown, Williamsburg | 42 min |
| Jun 15, 3:49 PM EDT | Special Weather Statement | ILM | Marlboro | 41 min |
| Jun 15, 4:07 PM EDT | Special Weather Statement | ILM | Georgetown | 38 min |
| Jun 15, 4:12 PM EDT | Special Weather Statement | ILM | Marion | 48 min |
| Jun 15, 4:20 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 44 min |
| Jun 15, 4:48 PM EDT | Special Weather Statement | ILM | Marion | 42 min |
| Jun 15, 4:57 PM EDT | Special Weather Statement | ILM | Horry | 48 min |
| Jun 15, 5:12 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 32 min |
Nearby
Special Marine Warnings in North Carolina, 2016Every special marine warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.